Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 3, 2012, 2:51 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 2:51 PM EDT (18:51 UTC)
- Expired
- May 3, 2012, 3:30 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
916 WUUS51 KCTP 031851 SVRCTP PAC047-083-031930- /O.NEW.KCTP.SV.W.0008.120503T1851Z-120503T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 251 PM EDT THU MAY 3 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA... SOUTH CENTRAL MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA... * UNTIL 330 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR MARIENVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. * LOCATIONS IN THE WARNING INCLUDE... WILCOX AND EAST BRANCH DAM... THIS WILL IMPACT ROUTE 219. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4153 7850 4147 7895 4148 7896 4170 7864 TIME...MOT...LOC 1851Z 242DEG 17KT 4149 7892 $$ FORECASTER: DEVOIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:35 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 3, 11:35 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1135 AM EDT THU MAY 3 2012 .SYNOPSIS... AN OSCILLATING FRONTAL BOUNDARY WILL REMAIN OVER EASTERN PA TODAY...THEN LIFT NORTH OF THE ENTIRE STATE ON FRIDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE REGION FRIDAY NIGHT. A DEEPENING UPPER TROUGH WILL APPROACH THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MCV NOW PUSHING THROUGH LOWER SUSQ TAKING LAST VESTIGES OF LAST NIGHT'S CONVECTION (NOW JUST A FEW SPRINKLES) WITH IT. LATEST VISIBLE LOOP SHOWS STATIONARY FRONT WHICH WAS DRAPED OVER CENTRAL PA BISECTING WEST FROM EAST EARLIER THIS MORNING NOW MAKING GOOD EASTWARD PROGRESS BEHIND THE DEPARTING MCV. LOW CLOUDS AND FOG ACROSS NORTHERN TIER DISSIPATING QUICKLY ADN TEMPS WARMING INTO THE LOWER TO MIDDLE 70S. MORNING MODELS SIMILAR TO PREVIOUS THINKING...DEPICTING A MOIST INSTABILITY AXIS BUILDING OVER WESTERN AND CENTRAL PA THIS AFTERNOON CAPABLE OF SUPPORTING SCATTERED DEEP CONVECTION. LOW SHEAR UNDER THE SPRAWLING UPPER RIDGE AND HIGH PRECIPITABLE WATER MEAN THAT PULSE CELLS WILL BE THE FAVORED MODE WITH LOCALLY HEAVY RAIN THE MAIN THREAT DUE TO ANY SLOWER MOVING CELLS. LATEST HRR- 3KM AND COSPA DATA INDICATE CONVECTIVE INITIATION OVER THE HIGH TERRAIN OF WESTERN AND CENTRAL PA WEST OF THE ADVANCING WARM FRONTAL BOUNDARY AFT 19Z. DESPITE DIURNAL DESTABILIZATION THIS AFTN...THE OVERALL LACK OF FORCING AND FOCUS SHOULD KEEP CONVECTIVE CVRG ISOLD TO SCT...KEPT POPS AOB 50 PCT. MAXES WILL BE VERY WARM AND QUITE MUGGY FOR EARLY MAY WITH HIGHS AROUND 80F AND SFC DEWPOINTS IN THE 60S. MAX TEMPS WILL AVG 10-15F ABV NORMAL WHEN COMPARED TO 30YR CLIMO RECORDS...BUT STILL ABOUT 10F SHY OF RECORD LEVELS FOR THE DATE. LOWER CONFIDENCE FCST HEADING INTO THE TNT PD. IT APPEARS THE PRIMARY PCPN AXIS SHOULD BE LOCATED TO THE NW OF CENTRAL PA /FM THE IA CORNBELT EWD THRU THE LWR GRT LKS/ AS A SERIES OF MID-LVL IMPULSES INTERACT WITH FAVORABLE UPPER JET DYNAMICS...LOW-MID LVL ISENT LIFT VIA SWLY LLJ AND POOL OF HI PWATS ALONG AND AHEAD OF SLOW-MOVG FNTL BNDRY. WILL CARRY MEDIUM TO LOW CHC POPS BASED ON MDL CONSENSUS BLEND. OVERNIGHT READINGS WILL BE VERY MILD IN THE UPPER 50S AND LOW 60S. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... FAST-MOVING SHORTWAVE TRACKING ACROSS S ONTARIO/QUEBEC WILL PUSH A COLD FRONT THRU CENTRAL PA FRI EVENING. AM SUNSHINE SOUTH OF FRONT SHOULD PUSH READINGS INTO THE L/80S ACROSS MUCH OF CENTRAL PA BY EARLY AFTN...RESULTING IN A MODERATELY UNSTABLE AIR MASS /SREF MEAN CAPES ARND 1000 J/KG/. GIVEN ONLY MODEST DEEP LYR SHEAR...DON/T EXPECT ORGANIZED...WIDESPREAD SVR WX. BEST CHC OF ISOLATED SVR WX APPEARS TO BE ACROSS NORTHEAST PA...WHERE 00Z MDL DATA AGREES THE HIGHEST CAPES WILL DEVELOP BY LATE AFTN. DWINDLING LINE OF CONVECTION SHOULD SHIFT SOUTH ACROSS THE STATE FRI EVENING WITH PASSAGE OF COLD FRONT. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A DRY...COOLER WX PATTERN APPEARS LIKELY FOR THE UPCOMING WEEKEND...AS LG SFC ANTICYCLONE BUILDS SE FROM CANADA. PASSAGE OF A WEAK...FAST-MOVING SHORTWAVE COULD PRODUCE A FEW PM SHRA/TSRA ACROSS SOUTHERN PA ON SAT. HOWEVER...CONFIDENCE LOW ATTM AND WILL KEEP POPS LOW. GEFS 850 TEMPS STILL 10-12C SAT...SUPPORTIVE OF HIGHS IN THE 70S TO NR 80F SE. SUNDAY SHOULD BE DRY AND SEASONABLE AS SFC RIDGE BUILDS DIRECTLY OVR THE STATE. THERE IS A BROAD MDL CONSENSUS FOR OUR NEXT ORGANIZED PCPN EVENT NEXT TUE-WED...AS A MID-UPPER TROUGH SHIFTS EWD FM THE UPPER MIDWEST AND CENTRAL PLAINS STATES. THERE IS SOME DISCREPANCY BETWEEN THE MODELS ON THE TIMING AND PROGRESSION OF THAT SYSTEM...THOUGH BOTH GEFS AND ECMWF ENSEMBLE MEAN SOLUTIONS TRACK SFC COLD FRONT THRU THE AREA EITHER TUES OR EARLY WED. UNSETTLED...COOL WX APPEARS LIKELY LATE NEXT WEEK...AS UPPER TROF SLOWLY PASSES THRU. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... EXPECT LOW CLOUDS/FOG AND ASSOCD MVFR-IFR CONDS TO IMPROVE TO VFR THRU THE LATE MORNING AND INTO THE AFTN. JST/AOO VCNTY WILL BE IMPACTED BY -SHRA/-TSRA THRU 13-14Z. HI RES MDL DATA/COSPA DEVELOPS TSTMS OVR NW PA BY 18Z AND ADDED VCTS TO FM GROUP. DECIDED NOT MENTION TS FOR THIS AFTN AT REMAINING TERMINALS GIVEN LOW CONFIDENCE/COVERAGE. THE HIGHEST PROBABILITY FOR SHRA/TSRA TONIGHT IS OVR NRN SXNS. TABULAR DATA IS FAVORS THE RETURN OF LOW CIGS AND FOG LATE TONIGHT INTO EARLY FRI IN THE SE AIRFIELDS AND HAVE ADDED MVFR/IFR GROUPS AT MDT AND LNS AFT 03Z. OUTLOOK... FRI...SCT PM TSRA IMPACTS. SAT...ISOLD TSRA IMPACTS PSBL OVER SRN AIRFIELDS. SUN-MON...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...DEVOIR/STEINBUGL SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/STEINBUGL AVIATION...STEINBUGL
Hazardous weather outlook, May 3, 2:15 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 215 AM EDT THU MAY 3 2012 PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053-056>059- 063>066-040615- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON- MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 215 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN APPROACHING COLD FRONT WILL PRODUCE LATE DAY THUNDERSTORMS ACROSS THE AREA ON FRIDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-011-017-024-025-033-034-040615- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD- 215 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 1:43 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT THU MAY 3 2012
PAZ004-031830-
WARREN PA-
143 PM EDT THU MAY 3 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...
AT 136 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES WEST OF ELGIN...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT COLUMBUS.
THIS WILL IMPACT ROUTE 6.
LAT...LON 4178 7948 4181 7962 4197 7962 4200 7961
4200 7943
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:01 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 29 min |
| May 2, 8:38 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean, Potter, Tioga, Warren | 52 min |
| May 2, 8:58 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Lycoming, McKean, Potter and 1 more | 62 min |
| May 2, 9:19 PM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter, Tioga, Warren | 3 hr |
| May 2, 9:56 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clinton, Lycoming, Potter, Tioga | 34 min |
| May 2, 10:27 PM EDT | Special Weather Statement | CTP | Lycoming, Union | 33 min |
| May 2, 10:59 PM EDT | Special Weather Statement | CTP | Montour, Northumberland, Snyder, Union | 31 min |
| May 3, 12:35 AM EDT | Special Weather Statement | CTP | Blair | 25 min |
| May 3, 1:49 AM EDT | Special Weather Statement | CTP | Cumberland, Lancaster, York | 71 min |
| May 3, 5:16 AM EDT | Special Weather Statement | CTP | Bedford, Fulton | 44 min |
| May 3, 1:43 PM EDT | Special Weather Statement | CTP | Warren | 47 min |
| May 3, 3:20 PM EDT | Special Weather Statement | CTP | Cameron | 25 min |
| May 3, 3:43 PM EDT | Areal Flood Advisory | CTP | Elk | 2 hr |
| May 3, 3:55 PM EDT | Special Weather Statement | CTP | Elk | 50 min |
| May 3, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 45 min |
| May 3, 4:18 PM EDT | Flash Flood Warning | CTP | Centre, Clearfield, Clinton | 3 hr |
| May 3, 4:44 PM EDT | Special Weather Statement | CTP | Clearfield | 31 min |
| May 3, 5:04 PM EDT | Special Weather Statement | CTP | Centre | 41 min |
| May 3, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 42 min |
| May 3, 5:18 PM EDT | Special Weather Statement | CTP | Cumberland | 57 min |
| May 3, 5:21 PM EDT | Special Weather Statement | CTP | Lycoming | 24 min |
| May 3, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Juniata, Mifflin, Snyder, Union | 46 min |
| May 3, 6:04 PM EDT | Special Weather Statement | CTP | Warren | 56 min |
| May 3, 6:13 PM EDT | Special Weather Statement | CTP | Juniata, Northumberland, Perry, Snyder | 47 min |
| May 3, 6:33 PM EDT | Special Weather Statement | CTP | McKean | 57 min |
| May 3, 6:45 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 60 min |
| May 3, 6:56 PM EDT | Special Weather Statement | CTP | Dauphin, Northumberland | 64 min |
| May 3, 7:05 PM EDT | Special Weather Statement | CTP | Fulton | 25 min |
| May 3, 7:30 PM EDT | Special Weather Statement | CTP | Fulton | 45 min |
| May 3, 7:32 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.